Lifestyle
6 Signs Your Blood Thinner May Need Adjusting That Most People Blame on Getting Older
By Curtis Jones · October 31, 2026
A bruise that shows up without a bump, gums that bleed when brushing, or feeling weak and lightheaded can seem like ordinary parts of getting older. For someone taking a blood thinner, they can be signs of bleeding that a doctor should know about.
Blood thinners are medicines that prevent blood clots from forming, according to MedlinePlus, the consumer health service of the National Library of Medicine. They are prescribed for certain heart or blood vessel diseases, an abnormal heart rhythm called atrial fibrillation, a heart valve replacement or a risk of clots after surgery. MedlinePlus says the goal is to take enough medicine to prevent clots, but not so much that it causes bleeding.
The federal Agency for Healthcare Research and Quality says bleeding is the most common side effect. Its patient guide explains that if there is too much blood thinner in the body, a person could bleed too much, and if there is not enough, a clot could form. That balance is why some blood thinners require regular blood tests that tell the doctor whether a dose needs to be changed, the agency says, while some newer ones do not.
These are six signs listed by the agency and MedlinePlus. Both advise calling the doctor if they appear.
Unusual bruising. Both list unusual bruising. MedlinePlus says dark red or black bruises may appear and that a lot of bruising on the skin is a reason to contact a provider. The agency notes that a large purple bruise after a fall means bleeding under the skin.
Nosebleeds or bleeding gums that don’t stop quickly. Both list bleeding from the gums or nose that does not stop quickly.
Red or brown urine. The agency and MedlinePlus list red or brown urine as a sign of serious bleeding.
Red or black stools. MedlinePlus lists bowel movements that are red or black, and the agency describes stools that are red or look like tar.
A cut that keeps bleeding. Both list a cut that does not stop bleeding.
Dizziness or weakness. Both list dizziness or weakness.
The agency lists other signs of serious bleeding, including vomit that is brown or bright red, coughing up anything red, severe pain such as a headache or stomachache and much heavier menstrual bleeding. It says to call the doctor and go to the hospital immediately after a fall or a blow to the head, even with no visible bleeding, because bleeding can occur inside the skull.
Other medicines and foods can tip the balance. The agency says products that contain aspirin may increase the risk of bleeding with a blood thinner, and it advises talking with a doctor or pharmacist before using over-the-counter pain relievers, cold medicines, stomach remedies, multivitamins, garlic, ginkgo biloba or green tea. It says some blood thinners are affected by vitamin K in food and others are not, and advises keeping your diet the same and avoiding alcohol. It also says vomiting or diarrhea lasting more than a day could affect the dose.
MedlinePlus says blood thinners may interact with certain foods, medicines, vitamins and alcohol and advises making sure your provider knows every medicine and supplement you use. Its patient instructions say to always talk to the provider who prescribed the medicine before stopping or changing a dose. The agency adds a simple rule: never skip a dose, and never take a double dose.
This article is for general information and is not medical advice. Do not stop or change a blood thinner without talking to the doctor who prescribed it, and get medical help right away after a fall or a blow to the head. This article was produced with the assistance of AI and fact-checked against the sources cited by LightWave Reports.